Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 283, NWS Nashville, TN

June 11, 2003Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 11, 2003, 11:41 AM CDT for Rutherford County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 11:41 AM CDT (16:41 UTC)
Expired
Jun 11, 2003, 12:30 PM CDT
In force
49 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 38 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 10:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WUUS54 KOHX 111641
SVRBNA
TNC149-111730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1140 AM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTHERFORD COUNTY IN TENNESSEE

* UNTIL 1230 PM CDT

* AT 1132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SMYRNA TO 16 MILES SOUTHWEST OF
  MURFREESBORO...OR FROM 10 MILES NORTHWEST OF MURFREESBORO TO 16
  MILES SOUTHWEST OF MURFREESBORO...MOVING NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  WALTERHILL AROUND NOON CDT
  MURFREESBORO AROUND 1210 PM CDT

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THE PATH YOU SHOULD 
PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND 
DEADLY LIGHTNING.

&&

LAT...LON 3606 8644 3596 8627 3595 8615 3584 8621
          3571 8665 3599 8654

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:45 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 11, 9:45 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CDT WED JUN 11 2003

SAT SHOWS CONVECTIVE TREND DOWNWARD ON INTENSITY/COVERAGE FOR
ACTIVITY ALONG TN/KY BORDER. SPC JUST ISSUED SWOMCD DISCUSSING GOOD
CHANCE OF STRONG STORMS THIS AFTERNOON FOR US. INSTABILITY VERY HIGH
SO ATMOSPHERE PRIMED. SHOULD BE A GOOD FOCUS ALONG OUTFLOW BOUNDARY
NOW OVER NORTHERN COUNTIES. WILL BE A WATCH SHORTLY.

WILL UPDATE ZONES WHNE WATCH ISSUED.

.BNA...NONE.

MAG
Hazardous weather outlook, Jun 11, 9:45 AM CDT, 1 hour 56 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND VERY UNSTABLE ATMOSPHERE WILL REMAIN OVER MID
TENNESSEE...ALONG WITH SEVERAL LINGERING SURFACE BOUNDARIES.
THE WEATHER WILL BECOME ESPECIALLY ACTIVE THIS AFTERNOON AND TONIGHT
AS A STRONG DISTURBANCE MOVES ACROSS THE AREA. THUNDERSTORMS WILL
BECOME WIDESPREAD AT TIMES. MANY OF THE THUNDERSTORMS WILL PRODUCE
TORRENTIAL DOWNPOURS...WHICH COULD LEAD TO PONDING ON ROADS AND
COULD CAUSE SMALL STREAMS TO RISE RAPIDLY. SOME THUNDERSTORMS WILL
PRODUCE DAMAGING WINDS AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LITTLE CHANGE TO THE WEATHER PATTERN IS EXPECTED OVER THE NEXT
SEVERAL DAYS. SCATTERED THUNDERSTORMS ARE A GOOD BET THROUGH THE
PERIOD...AND LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS LIKELY TODAY AND
MAY BE NEEDED AT TIMES THROUGH THE FORECAST PERIOD.

13

In the hours before

Special weather statement, Jun 11, 11:09 AM CDT, 32 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-111800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1109 AM CDT WED JUN 11 2003

...SEVERE THUNDERSTORM WATCH UNTIL 4 PM CDT FOR ALL OF MIDDLE
TENNESSEE...

AT 11 AM CDT...A BAND OF STRONG THUNDERSTORMS EXTENDED ALONG THE
TENNESSEE AND KENTUCKY BORDER. ANOTHER AREA OF STRONG STORMS
DEVELOPED WITHIN THE PAST HOUR ALONG INTERSTATE 65 FROM NASHVILLE
SOUTH TO NEAR PULASKI. THE STORMS WERE MOVING NORTHEAST AT 25 TO 35
MPH. WITH THE STORMS...EXPECT STRONG GUSTY WINDS...HAIL...AND VERY
HEAVY RAIN. PONDING OF WATER IN LOW LYING AREAS AND ON ROADWAYS
WILL BE LIKELY WITH THE HEAVY RAIN.

STORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY DURING
THE AFTERNOON HOURS... AFFECTING MOST OF MIDDLE TENNESSEE.

IF THUNDERSTORMS APPROACH YOUR LOCATION...MOVE INDOORS UNTIL
THE STORMS HAVE PASSED. IF NO PERMANENT SHELTER IS AVAILABLE...GET
INSIDE A CAR TO PROTECT YOURSELF FROM LIGHTNING.

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:28 AM CDTSevere Thunderstorm WarningOHXWilson47 min
Jun 11, 11:50 AM CDTSevere Thunderstorm WarningOHXFranklin, Lincoln, Moore40 min
Jun 11, 12:11 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale34 min
Jun 11, 12:39 PM CDTSevere Thunderstorm WarningOHXJackson36 min
Jun 11, 12:55 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy50 min
Jun 11, 1:01 PM CDTSevere Thunderstorm WarningOHXFranklin29 min
Jun 11, 1:15 PM CDTSevere Thunderstorm WarningOHXOverton30 min
Jun 11, 1:20 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren40 min
Jun 11, 1:35 PM CDTSevere Thunderstorm WarningOHXPerry25 min
Jun 11, 1:43 PM CDTSevere Thunderstorm WarningOHXLawrence47 min
Jun 11, 1:46 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett44 min
Jun 11, 1:54 PM CDTSevere Thunderstorm WarningOHXFentress51 min
Jun 11, 2:15 PM CDTSevere Thunderstorm WarningOHXGiles45 min
Jun 11, 2:21 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart49 min
Jun 11, 2:29 PM CDTSevere Thunderstorm WarningOHXHickman, Marshall, Maury, Williamson56 min
Jun 11, 2:39 PM CDTSevere Thunderstorm WarningOHXDavidson46 min
Jun 11, 2:56 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Trousdale, Wilson64 min
Jun 11, 3:07 PM CDTSevere Thunderstorm WarningOHXRutherford48 min
Jun 11, 3:30 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Moore55 min
Jun 11, 3:51 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner49 min
Jun 11, 3:55 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith50 min
Jun 11, 4:00 PM CDTSevere Thunderstorm WarningOHXTrousdale30 min
Jun 11, 4:20 PM CDTSevere Thunderstorm WarningOHXCannon, Warren35 min
Jun 11, 4:23 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam57 min
Jun 11, 4:44 PM CDTSevere Thunderstorm WarningOHXDeKalb16 min
Jun 11, 6:19 PM CDTSevere Thunderstorm WarningOHXCumberland21 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.